Alert archive / Tennessee / Flash Flood Warnings in 2015
Flash Flood Warning 16, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Aug 14, 2015, 9:02 PM EDT for Johnson County, Sullivan County, Tennessee; Washington County, Virginia. It was in force for 118 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2015, 9:02 PM EDT (01:02 UTC)
- Expired
- Aug 14, 2015, 11:00 PM EDT
- In force
- 118 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Johnson County, TN, Sullivan County, TN, Washington County, VA
The radar
The Roanoke radar (KFCX), 144 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 9:41 PM EDT | FLASH FLOOD | Damascus, VA | MUD SLIDES AND WATER ACROSS ROADWAYS HAVE BEEN REPORTED BY DISPATCH NEAR DAMASCUS...VIRGINIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 64 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1920 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
454
WGUS54 KMRX 150102
FFWMRX
TNC091-163-VAC191-150300-
/O.NEW.KMRX.FF.W.0016.150815T0102Z-150815T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
902 PM EDT FRI AUG 14 2015
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN SULLIVAN COUNTY IN EAST TENNESSEE...
NORTHERN JOHNSON COUNTY IN EAST TENNESSEE...
SOUTHEASTERN WASHINGTON COUNTY IN SOUTHWESTERN VIRGINIA...
* UNTIL 1100 PM EDT
* AT 901 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. IN EXCESS OF THREE INCHES OF RAIN HAVE
ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ABINGDON...DAMASCUS...KONNAROCK...LAUREL BLOOMERY AND EMORY-MEADOW
VIEW.
ADDITIONAL RAINFALL AMOUNTS OF 2 INCHES ARE POSSIBLE IN
THE WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3663 8161 3659 8168 3657 8168 3653 8187
3655 8193 3653 8197 3657 8200 3663 8196
3672 8199 3676 8190 3679 8170 3664 8162
$$
DH2 follow-up statements
064
WGUS74 KMRX 150141
FFSMRX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
941 PM EDT FRI AUG 14 2015
TNC091-163-VAC191-150300-
/O.CON.KMRX.FF.W.0016.000000T0000Z-150815T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SULLIVAN TN-JOHNSON TN-WASHINGTON VA-
941 PM EDT FRI AUG 14 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
NORTHEASTERN SULLIVAN...NORTHERN JOHNSON AND SOUTHEASTERN
WASHINGTON COUNTIES...
AT 938 PM EDT...LOCAL LAW ENFORCEMENT REPORTED MUD SLIDES AND WATER
ACROSS ROADWAYS NEAR DAMASCUS...VIRGINIA. LIGHT TO MODERATE RAIN
CONTINUES ACROSS THE WARNING AREA. IN EXCESS OF FOUR INCHES OF RAIN
HAVE ALREADY FALLEN. ADDITIONAL FLASH FLOODING IS EXPECTED.
EXCESSIVE RAINFALL OVER THE WARNED AREA WILL CAUSE MUD SLIDES NEAR
STEEP TERRAIN. THE MUD SLIDE CAN CONSIST OF ROCK...MUD...VEGETATION
AND OTHER LOOSE MATERIALS.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ABINGDON...DAMASCUS...KONNAROCK...LAUREL BLOOMERY AND EMORY-MEADOW
VIEW.
ADDITIONAL RAINFALL AMOUNTS OF 1 INCH IS POSSIBLE IN THE WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. BE
ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. TURN AROUND...DONT DROWN WHEN ENCOUNTERING
FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3663 8161 3659 8168 3657 8168 3653 8187
3655 8193 3653 8197 3657 8200 3663 8196
3672 8199 3676 8190 3679 8170 3664 8162
$$
DH221
WGUS74 KMRX 150238
FFSMRX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1038 PM EDT FRI AUG 14 2015
TNC091-163-VAC191-150242-
/O.CAN.KMRX.FF.W.0016.000000T0000Z-150815T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SULLIVAN TN-JOHNSON TN-WASHINGTON VA-
1038 PM EDT FRI AUG 14 2015
...THE FLASH FLOOD WARNING FOR NORTHEASTERN SULLIVAN...NORTHEASTERN
JOHNSON AND SOUTHEASTERN WASHINGTON COUNTIES IS CANCELLED...
THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO
POSE A THREAT. HOWEVER...PONDING OF WATER ACROSS LOW LYING AREAS
IS EXPECTED. BE ALERT TO PONDING ACROSS AREA ROADWAYS.
LAT...LON 3663 8161 3659 8168 3657 8168 3653 8187
3655 8193 3653 8197 3657 8200 3663 8196
3672 8199 3676 8190 3679 8170 3664 8162
$$
DHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 7:01 PM EDT, 2 hours 1 minute earlier.
Area forecast discussion, Aug 14, 7:01 PM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 701 PM EDT FRI AUG 14 2015 .AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE AREA THROUGH THE EVENING AND EARLY NIGHT. DUE TO UNCERTAINTY IN COVERAGE...LEFT VCTS AT KCHA AND KTRI. OVERNIGHT...ONLY KTRI IS EXPECTED TO HAVE ENOUGH LOW LEVEL MOISTURE FOR FOG DEVELOPMENT. INCLUDED IFR VISIBILITIES FOR NOW. SATURDAY...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN...COVERAGE IS STILL UNCERTAIN...SO INCLUDED VCTS MAINLY AT KCHA AND KTRI. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && JW
Hazardous weather outlook, Aug 14, 3:14 PM EDT, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 314 PM EDT FRI AUG 14 2015 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-151915- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 314 PM EDT FRI AUG 14 2015 /214 PM CDT FRI AUG 14 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...REST OF THE AFTERNOON AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... THE COVERAGE OF THUNDERSTORMS WILL INCREASE A BIT OVER THE WEEKEND WITH ISOLATED TO SCATTERED STORMS POSSIBLE IN THE HEAT OF THE DAY. HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. TG
In the hours before
Special weather statement, Aug 14, 4:51 PM EDT, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
451 PM EDT FRI AUG 14 2015
TNZ016-042-142130-
HAWKINS TN-NORTHWEST GREENE TN-
451 PM EDT FRI AUG 14 2015
SIGNIFICANT WEATHER ADVISORY FOR HAWKINS...AND NORTHWEST GREENE
COUNTIES UNTIL 530 PM EDT...
AT 450 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SURGOINSVILLE...OR 9 MILES NORTHEAST OF ROGERSVILLE. THIS STORM WAS
NEARLY STATIONARY.
PEA SIZE INCH HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ROGERSVILLE...SURGOINSVILLE...CHURCH HILL...BAILEYTON...KEPLER AND
JEAROLDSTOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3643 8268 3642 8268 3641 8270 3641 8266
3639 8263 3636 8263 3630 8264 3625 8271
3643 8298 3658 8286
TIME...MOT...LOC 2050Z 303DEG 2KT 3647 8285
DHSpecial weather statement, Aug 14, 5:14 PM EDT, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
514 PM EDT FRI AUG 14 2015
TNZ044-045-142200-
UNICOI TN-WASHINGTON TN-
514 PM EDT FRI AUG 14 2015
SIGNIFICANT WEATHER ADVISORY FOR UNICOI...AND WASHINGTON COUNTIES
UNTIL 600 PM EDT...
AT 513 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
JONESBOROUGH...OR 10 MILES NORTHWEST OF ERWIN...MOVING SOUTHEAST AT 5
MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ERWIN...JONESBOROUGH...BANNER HILL...LEESBURG AND EMBREEVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3611 8234 3612 8235 3609 8240 3602 8245
3624 8264 3630 8264 3635 8257 3612 8232
TIME...MOT...LOC 2113Z 306DEG 6KT 3624 8257
DHSpecial weather statement, Aug 14, 7:27 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
727 PM EDT FRI AUG 14 2015
VAZ005-150015-
SCOTT VA-
727 PM EDT FRI AUG 14 2015
SIGNIFICANT WEATHER ADVISORY FOR SCOTT COUNTY UNTIL 815 PM EDT...
AT 726 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF BIG STONE GAP...OR 10 MILES NORTHWEST OF GATE
CITY. THIS STORM WAS NEARLY STATIONARY.
HALF INCH HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FORT BLACKMORE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3671 8246 3663 8264 3675 8282 3683 8275
3683 8273 3682 8272 3682 8270 3683 8268
TIME...MOT...LOC 2326Z 312DEG 3KT 3675 8270
DHThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 8:36 PM EDT | Areal Flood Advisory | MRX | Johnson, Sullivan | 114 min |
| Aug 15, 6:16 PM EDT | Special Weather Statement | MRX | Sullivan | 44 min |
| Aug 14, 9:06 PM EDT | Special Weather Statement | MRX | Washington | 24 min |
| Aug 15, 5:13 PM EDT | Special Weather Statement | MRX | Washington | 47 min |
| Aug 15, 5:38 PM EDT | Special Weather Statement | MRX | Washington | 52 min |
| Aug 15, 6:21 PM EDT | Special Weather Statement | MRX | Scott | 39 min |
Nearby
Flash Flood Warnings in Tennessee, 2015Flash Flood Warnings in Virginia, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.